Bad time w/ Betaseron...Now what?

If it's on your mind and it has to do with multiple sclerosis in any way, post it here.

Bad time w/ Betaseron...Now what?

Postby superwoman7 » Sat Oct 27, 2012 7:27 pm

Right after I was diagnosed, my doc & I decided on Betaseron. I had a really nasty reaction to some component of the drug and now I'm not on anything. It scares me to be completely off treatment because I've heard and learned so much about the impact they can have and the help they can deliver. I just can't afford to be sick with every injection, like on Betaseron!

Has anyone else experienced something like this and then tried another drug? Suggestions on which drug I should move on to? My doc has suggested Rebif....Advice is greatly appreciated. I'm only 7 months from dx & it feels like I'm just learning how to walk all over again! :confused:
Trying to figure out new MS and being a new Mommy!
superwoman7
Newbie
 
Posts: 4
Joined: Sat Oct 27, 2012 7:15 pm

Advertisement

Re: Bad time w/ Betaseron...Now what?

Postby NHE » Sat Oct 27, 2012 10:16 pm

If you're pregnant, then you probably shouldn't be on Ifn-B. Here's one of my prior posts on this topic.
general-discussion-f1/topic5092.html#p35733

NHE
User avatar
NHE
Volunteer Moderator
 
Posts: 3245
Joined: Sat Nov 20, 2004 4:00 pm

Re: Bad time w/ Betaseron...Now what?

Postby superwoman7 » Sat Oct 27, 2012 10:19 pm

I stopped before I was pregnant. I'm asking now because after I have the baby, I want to start a new drug regiment.
Trying to figure out new MS and being a new Mommy!
superwoman7
Newbie
 
Posts: 4
Joined: Sat Oct 27, 2012 7:15 pm

Re: Bad time w/ Betaseron...Now what?

Postby NHE » Sun Oct 28, 2012 12:52 am

superwoman7 wrote:I stopped before I was pregnant. I'm asking now because after I have the baby, I want to start a new drug regiment.


The book "Medications and Mother's Milk" by Dr. Thomas Hale is a good reference for nursing mothers.
http://www.amazon.com/Medications-Mothe ... 0984774637

With respect to the two different interferons, Betaseron (Ifn-B1b) and Rebif (Inf-B1a), I would expect that the side effects might be similar. The main difference is that Betaseron is raised in bacteria while Rebif is raised in mammalian cells. This is important since Ifn-B is a normally glycosylated protein (meaning that the body attaches sugar groups to it after the protein is made). Bacteria don't glycosylate proteins. As such, Betaseron is more likely to be seen by the body as a foreign protein and be more antigenic possibly eliciting neutralizing antibodies against the drug. Since both drugs are given by subcutaneous injections, then the injection site reactions might be very similar. You can check with your doctor, but the only way to know if your body responds the same to Rebif as it did to Betaseron may be to give Rebif a short trial run.

I was on Avonex for 10 years so I don't have any experience with either Rebif or Betaseron. However, I did personally know someone on Betaseron and they complained that they would get bad injection site reactions. As Avonex is injected intramuscularly, the worst injection site reactions I typically would get were quarter sized bruises, but these were infrequent. The "flu like" side effects were the main side effect that I struggled with, e.g., chills, fevers, shakes and feeling run down with a near complete lack of energy the day following my injection. However, these lessened after about a year and were fairly manageable with ibuprofen by two or three years.

NHE
User avatar
NHE
Volunteer Moderator
 
Posts: 3245
Joined: Sat Nov 20, 2004 4:00 pm

Re: Bad time w/ Betaseron...Now what?

Postby Loriyas » Mon Oct 29, 2012 1:14 pm

I couldn't take Betaseron due to liver enzymes increasing. I was put on Copaxone and have had no problems. Many people are not on any disease modifying drugs. Also there are many new drugs available or soon to be approved. So you will have other choices.
Loriyas
Family Elder
 
Posts: 583
Joined: Sun Apr 02, 2006 3:00 pm
Location: Naples, FL


Return to General Discussion

Who is online

Users browsing this forum: Alainaluvsu